Hail, Fremont
- When
- August 27, 2:25 PM MST to 2:35 PM MST
- Where
- Fremont County, 6 mi W of Rea
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.470, -111.552
One inch hail reported 6 miles west of Rea.
Large hail, strong winds and funnel clouds all reported on the 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Large hail, strong winds and funnel clouds all reported on the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 27, 11:57 AM MST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 1257 PM MDT Sun Aug 27 2023 .SHORT TERM...Tonight and Monday. One last gasp for showers and thunderstorms will last through early to mid evening, before rapidly ending after sunset. Gusts over 40 mph are possible with the strongest storms, along with brief heavy rain and perhaps small hail. Monday will be dry for the most part as high pressure builds ahead of the next low impacting our area later Tuesday. Higher resolution models are about 50/50 on if we actually see a few pop up storms from around Gilmore Summit, along the Montana border and arching back south toward Driggs. Our Blend of Models is wanting to only pop off a few storms around Island Park and into Yellowstone and the Tetons...and that potential is only 15-20%. We will let that ride with the caveat that there is STILL a small chance (under 15%) across the other areas mentioned. Highs tomorrow will only be slightly warmer vs today...1-4 degrees generally speaking. That puts portions of the Lower Plain, Magic Valley and valleys south of the Plain pushing 90 in the afternoon. Elsewhere. look for 80s down low and upper 50s to near 70 in the mountains. Keyes .LONG TERM...Tuesday through Sunday. Upper ridge breaks down Tuesday with passage of a cold front late in the day. Showers and thunderstorms will be possible mainly to the north across the central mountains and Divide. Winds increase through the day, with the strongest winds expected across the Magic Valley and Raft River areas in the afternoon. Gusty winds are currently expected to extend up the Snake Plain in the evening and overnight, continuing breezy to windy during the day Wednesday. Much cooler temperatures are forecast Wednesday into Thursday. GFS and ECMWF deterministic runs came into better agreement today regarding development of deep low off PacNW coast. This opens the door for deeper southerly flow into East Idaho into the weekend, for showers and thunderstorms to return to the region. NBM continues to carry mainly isolated showers and thunderstorms higher elevations Friday, expanding across the Snake Plain Sunday. Temperatures gradually warm Thursday-Sunday. DMH && .AVIATION...Showers and thunderstorms will remain a threat at each of the East Idaho terminals through mid evening. Wind gusts around 40kts remain possible. Activity diminishes by midnight, with dry conditions and VFR ceilings expected at all terminals. Winds today will remain tricky. The general pattern only supports light winds, but convective outflows are expected to be erratic and potentially long lasting. DMH && .FIRE WEATHER...We currently are seeing the last round of showers and thunderstorms through early to mid evening with this push of monsoon moisture. Gusty winds over 40 mph are expected with the strongest storms, along with locally heavy rain, and maybe some small hail. The best chance for over 0.10" remains across Zone 476 in the central mountains and along the Montana border in 411 at 35-55%., while the rest of the area is sitting at 30% or less. Monday still look dry and mostly storm free. We may see a few storms (15-20% chance) around Island Park, but there is a signal for around a 10% chance along the Montana border west of Island Park, arching back southwest to around Gilmore Summit. There is a similar chance south of Island Park across portions of Yellowstone and the Tetons. These should be dry storms with wind gusts remaining lower than 30 mph. Our attention then turns to later Tuesday and Wednesday as low pressure swings through the Pacific Northwest and Northern Rockies, with a cold front trailing south from that low. Right now, the chance of any showers and storms remains north of a Galena Summit to Driggs line. Any potential for wetting rains appears to be confined to the central mountains, especially Zone 475. There is a 40-80% chance of wetting rains west of US 93 and north of Salmon toward Lost Trail Pass late Tuesday afternoon and night. For the rest of eastern Idaho, the impacts firewise will be stronger winds with a dry cold front. Gusts over 25mph are likely everywhere Tuesday afternoon...and confined to the Snake Plain/Magic Valley, Zone 411, and higher elevations of the central mountains and southeast highlands (413) Wednesday. There is a greater than 50% chance of gusts over 30 mph along and west of I-15, including the higher elevations of the central mountains minus Zone 475 Tuesday. That probability becomes confined to Zone 410 and 411 on Wednesday. Afternoon humidity right now is running around 15-25% for lower elevations and 25-40% for mid and upper slopes. We will be close to critical fire conditions weatherwise across Zones 425 and 427, although right now fuels remain "approaching critical" in those areas. Another low sets up shop to our west later in the week, potentially opening the door for more monsoon moisture and daily showers and thunderstorms. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Special Weather Statement
National Weather Service Pocatello ID
1257 PM MDT Sun Aug 27 2023
IDZ066-271930-
Centennial Mountains/Island Park ID-
1257 PM MDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of northeastern Fremont
County through 130 PM MDT...
At 1256 PM MDT, Doppler radar was tracking a strong thunderstorm near
Henrys Lake, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Henrys Lake, Island Park Village, Macks Inn, Big Springs, Targhee
Pass, and Red Rock Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Henrys Lake, get out of the water and move indoors or
inside a vehicle. Strong winds will create rough chop.
Lightning can strike out to 10 miles from the parent thunderstorm. If
you can hear thunder, you are close enough to be struck by lightning.
Move to safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 4455 11161 4456 11159 4454 11151 4454 11146
4459 11152 4464 11152 4467 11147 4470 11149
4471 11142 4476 11139 4473 11136 4473 11132
4467 11127 4465 11128 4462 11122 4461 11124
4458 11123 4457 11118 4449 11109 4444 11110
TIME...MOT...LOC 1856Z 280DEG 32KT 4464 11154
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DMHSpecial Weather Statement
National Weather Service Pocatello ID
246 PM MDT Sun Aug 27 2023
IDZ066-067-272115-
Centennial Mountains/Island Park ID-Beaverhead/Lemhi Highlands ID-
246 PM MDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of northeastern Clark
County through 315 PM MDT...
At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monida, or 18 miles northwest of Idmon, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Spencer, Humphrey, and Monida Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4457 11224 4454 11222 4453 11219 4454 11216
4454 11214 4452 11210 4454 11207 4453 11203
4455 11203 4454 11199 4454 11197 4452 11186
4428 11202 4445 11236 4457 11228
TIME...MOT...LOC 2045Z 295DEG 15KT 4450 11222
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
DMHSpecial Weather Statement
National Weather Service Pocatello ID
309 PM MDT Sun Aug 27 2023
IDZ066-272145-
Centennial Mountains/Island Park ID-
309 PM MDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of northeastern Fremont
County through 345 PM MDT...
At 309 PM MDT, Doppler radar was tracking a strong thunderstorm near
Macks Inn, or 11 miles south of Henrys Lake, moving southeast at 30
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Island Park Village, Shotgun Village, Ponds Lodge, Macks Inn, Last
Chance, Island Park Reservoir, and Big Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Island Park Reservoir, get out of the water and move
indoors or inside a vehicle. Strong winds will create rough chop.
Lightning can strike out to 10 miles from the parent thunderstorm. If
you can hear thunder, you are close enough to be struck by lightning.
Move to safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 4442 11153 4458 11142 4451 11114 4449 11112
4449 11109 4422 11109
TIME...MOT...LOC 2109Z 295DEG 24KT 4447 11139
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DMHSpecial Weather Statement
National Weather Service Pocatello ID
323 PM MDT Sun Aug 27 2023
IDZ067-272200-
Beaverhead/Lemhi Highlands ID-
323 PM MDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of central Clark County
through 400 PM MDT...
At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Monida, or 21 miles northwest of Dubois, moving
southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Spencer, Small, and Edie School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4431 11272 4447 11261 4437 11218 4413 11234
TIME...MOT...LOC 2122Z 295DEG 18KT 4436 11258
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
DMHThe Pocatello radar (KSFX), 177 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
2 funnel cloud, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
One inch hail reported 6 miles west of Rea.
A 62 mph wind gust measured at Moburg Canyon.
Funnel cloud photographed northeast of Strevell.
Funnel cloud viewed and photographed for 10 minutes before dissipating.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131561, 1131563, 1131564, 1131565.